Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 51, NWS Pueblo, CO

September 24, 20205 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Sep 24, 2020, 2:52 PM MDT for 5 counties in Colorado. It took effect at Sep 25, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2020, 2:52 PM MDT (20:52 UTC)
In effect from
Sep 25, 2020, 12:00 PM MDT
Expired
Sep 25, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, El Paso County, CO, Fremont County, CO, Lake County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 124 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS85 KPUB 242052
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MDT Thu Sep 24 2020

...A Red Flag Warning is in effect from 12 noon until 8 PM 
Friday, for gusty winds, low humidity, high Haines indices and dry
fuels for fire weather zones 220...221 AND 222...which includes
Lake, Chaffee, Fremont and Teller county, and western El Paso 
county...

COZ220>222-251300-
/O.NEW.KPUB.FW.W.0051.200925T1800Z-200926T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
252 PM MDT Thu Sep 24 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR 
FIRE WEATHER ZONES 220...221 AND 222...

The National Weather Service in Pueblo has issued a Red Flag
Warning which is in effect from noon to 8 PM MDT Friday.

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
4 follow-up statements
837 
WWUS85 KPUB 250952
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
352 AM MDT Fri Sep 25 2020

...A Red Flag Warning is in effect from 12 noon until 8 PM MDT
today for gusty winds, low humidity, high Haines indices and dry 
fuels for fire weather zones 220, 221 and 222, which includes 
Lake, Chaffee, Fremont and Teller Counties, and western El Paso 
County...

COZ220>222-260200-
/O.CON.KPUB.FW.W.0051.200925T1800Z-200926T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
352 AM MDT Fri Sep 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR FIRE WEATHER ZONES 220...221 AND 222...

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
775 
WWUS85 KPUB 252120
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
320 PM MDT Fri Sep 25 2020

...A Red Flag Warning is in effect from 12 noon until 8 PM MDT
today for gusty winds, low humidity, high Haines indices and dry
fuels for fire weather zones 220, 221 and 222, which includes
Lake, Chaffee, Fremont and Teller Counties, and western El Paso
County...

...A Red Flag Warning is in effect from 11 AM until 8 PM MDT 
Saturday for gusty winds, low humidity, high Haines indices and 
dry fuels for fire weather zones 220, 221 and 222, which includes 
Lake, Chaffee, Fremont and Teller Counties, and western El Paso 
County...

COZ220>222-261330-
/O.NEW.KPUB.FW.W.0052.200926T1700Z-200927T0200Z/
/O.CON.KPUB.FW.W.0051.000000T0000Z-200926T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
320 PM MDT Fri Sep 25 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 220...221 AND 222... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
FIRE WEATHER ZONES 220...221 AND 222...

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...West 15 to 25 mph with gusts up to 35 to 45 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
854 
WWUS85 KPUB 252246 CCA
RFWPUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Pueblo CO
446 PM MDT Fri Sep 25 2020

...A Red Flag Warning remains in effect until 8 PM MDT today for 
gusty winds, low humidity, high Haines indices and dry fuels for 
fire weather zones 220, 221 and 222, which includes Lake, Chaffee,
Fremont and Teller Counties, and western El Paso County...

...A Red Flag Warning has been issued from 11 AM until 8 PM MDT 
Saturday for gusty winds, low humidity, high Haines indices and 
dry fuels for fire weather zones 220, 221 and 222, which includes 
Lake, Chaffee, Fremont and Teller Counties, and western El Paso 
County...

COZ220>222-261330-
/O.NEW.KPUB.FW.W.0052.200926T1700Z-200927T0200Z/
/O.CON.KPUB.FW.W.0051.000000T0000Z-200926T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
446 PM MDT Fri Sep 25 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR FIRE WEATHER ZONES 220...221 AND 222... 

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
FIRE WEATHER ZONES 220...221 AND 222...

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...West 15 to 25 mph with gusts up to 35 to 45 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
739 
WWUS85 KPUB 260203
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
803 PM MDT Fri Sep 25 2020

...A Red Flag Warning remains in effect from 11 AM until 8 PM MDT on
Saturday for gusty winds, low humidity, high Haines indices and dry 
fuels for fire weather zones 220, 221 and 222, which includes Lake, 
Chaffee, Fremont and Teller Counties, and western El Paso
County...

COZ220>222-261815-
/O.EXP.KPUB.FW.W.0051.000000T0000Z-200926T0200Z/
/O.CON.KPUB.FW.W.0052.200926T1700Z-200927T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
803 PM MDT Fri Sep 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SATURDAY FOR FIRE WEATHER ZONES 220...221 AND 222...

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 220...221 
AND 222...

* Affected Area...Fire Weather Zones 220...221 and 222.

* Winds...West 15 to 25 mph with gusts up to 35 to 45 mph.

* Relative Humidity...As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Sep 24, 2:51 PM MDT, 1 minute earlier.

Area forecast discussion, Sep 24, 2:51 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Thu Sep 24 2020

.SHORT TERM...(This evening through Friday)
Issued at 250 PM MDT Thu Sep 24 2020

Currently...

Except for a band of mid/high level cloudiness extending over the
Pikes Peak region back into the C mtns, skies were clear across the
region. Temps were once again quite warm at 2 pm with readings in the
80s across the plains with a few 90s over the far eastern counties.
Valleys were in the 70s, with 50s and 60s over the high terrain.

Tonight...

mainly clear skies are anticipated with temps dropping into the
lower 50s over most of the plains except upper 50s adjacent to the s
mtns. Valleys will fall into the 30s and 40s.

Tomorrow...

main concern for tomorrow is increasing winds over parts of the
region, mainly in the mtns N of highway 50. With humidity values
rather low, drought conditions and winds reaching critical criteria
for fire weather, a RED FLAG warning has been issued for all high
terrain areas along and N of US 50. Otherwise, it is going to be
hot with max temps approaching the century mark over the lower ark
rvr valley. Would not be too surprised if record high temps are
reached at all of our 3 primary sites, KCOS, KALS and KPUB. Winds
tomorrow over the high terrain should be from the west and be
breezy, while the plains will likely see traditional upslope
component to the sfc wind fields. Windiest areas in the mtns will
likely be the central mtns along the CONTDVD.

Records for our primary sites can be found at:

weather.gov/pub/additionalClimateLinks

\/Hodanish

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM MDT Thu Sep 24 2020

Friday night-Sunday night...Some possible big changes in the
forecast through the upcoming weekend, as latest models agree on a
slower timing of eastern Pacific energy translating across the
Pacific Northwest and Northern Tier on Saturday. However, the latest
operational ECMWF and its ensemble data are indicating this system
dropping much further south and west across the Rockies through the
day Sunday, as compared to the NAM, GFS and Canadian models, though
these models are starting to trend slower and more amplified with
their respective solutions. With that said, moderate westerly flow
aloft across the region Friday night and Saturday will keep warm,
dry and breezy conditions across the area through the day Saturday,
with the potential for critical fire weather conditions across
portions of south central Colorado once again Saturday afternoon.
Saturday now looks to be another very warm day across the area, with
highs similar to Friday's near record temperatures. Current records
for Saturday September 26th are 81F in 2015 for Alamosa, 87F in 2001
for Colorado Springs and 93F in 2001 for Pueblo.

For Sunday, have stayed close to the latest NBM solution, which has
started the trend of a stronger cold front moving across the area
through the day Sunday, with temperatures some 10-20 degrees colder
than Saturday, most notable across the eastern plains. NBM also
introduces slight chance pops to the eastern mountains and plains
through the day Sunday and especially Sunday night, though I did
increase the expected northerly winds behind the front on Sunday.
However, if models continue to trend towards the current EC
solution, we will need to drastically increase pops and cool
temperatures, with the potential for snow accumulations across
portions of the eastern mountains and lower eastern slopes Sunday
night. Time will tell.

Monday-Thursday....Weak to moderate northwest flow remains progged
across the region through the middle of next week, as a broad upper
trough carves out across the Central Conus and a large area of high
pressure builds across the West Coast. This pattern looks to keep
dry weather in place with temperatures generally running around
seasonal levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 250 PM MDT Thu Sep 24 2020

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites; KPUB, KALS and KCOS. Winds will be light and diurnally
driven.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Friday for COZ220>222.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Sep 24, 11:14 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1114 AM MDT Thu Sep 24 2020

COZ058>089-093>099-251715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1114 AM MDT Thu Sep 24 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, near critical fire weather conditions will occur
across the central mountains as winds will be westerly at 10 to 20
mph with a few gusts to 25 mph, and minimum humidity values will
reach down to 10 to 20 percent.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

Hodanish

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.